Leg Cramps from Hell, Is It Your Statin?

cramps

About a month ago, I started to experience some pretty significant cramping in my feet, legs, and hands.  The leg and feet cramps happen mostly at night and typically result in banshee screams and tears.  The pain is intense!  The hand cramps happen throughout the day, typically when I try to hold a pen or other small object.  Less frequent, but just as painful are the cramps I experience in my hips and even my back.

Could it be the Statin?

I contacted my doctor to see what could be done about the cramps.  He asked me to come in to give blood and recommended I stop taking my Lovastatin.  I told him I started getting steroid shots in my back around the same time as the cramping started.  I also stopped taking my multivitamin (based on his recommendation) around the same time.  He seemed focused on the Lovastatin as the culprit.

My appointment was on a Thursday and he thought I should know something as early as the following Monday.  I was still cramping on Monday, though not as badly.   I stayed off the Lovastatin another few days to see if things would improve.  Sure enough, a week later the cramping seemed to be reduced by about 80%.   Progress, but not perfection.

Yes, It Might be the Statin

In an article published by the Mayo Clinic, muscle pain and damage is the most common statin side effect.  As we all know, statins are designed to lower cholesterol.  They do this by telling your liver to stop producing as much of it.  There is a chance that the statins may also affect or lower the production of enzymes that are responsible for muscle growth. This may be the cause of muscle aches.  Could also be why I am not HUGE!

Ditch the Statin?

Hold on, don’t be stupid.  Although the cholesterol guidelines are constantly evolving one thing remains clear: cholesterol plaques clog your arteries and clogged arteries lead to strokes and heart attacks.  Satins are a proven method for reducing the production of cholesterol, thus reducing the clogging of arteries.  Lifestyle changes can be very effective also, but likely need to be combined with statin therapy for the greatest risk reduction benefits.

What To Do?

Ok, so I have to take this statin.  What can I do about these damn muscle cramps?  Mayo recommends a number of steps to consider (in consultation with your doctor), including:

  1. Take a break from the statin
  2. Switch to another statin drug
  3. Lower your dose

A number of sources also recommend supplementing with CoQ10.  CoQ10 occurs naturally in the body and helps muscles produce energy.  There is some belief supplementing with C0Q10 can counter the statins effect of reducing the enzymes responsible for muscle growth.  In theory, this could reduce muscle cramps.  More studies are needed, but at least there seems to be growing consensus regarding the benefits of CoQ10 for statin users.

An article on Livestrong recommends supplementing with vitamins E and D (in addition to C0Q10).  The article cites a couple of studies suggesting vitamin E and D have been effective in reducing statin myopathy (muscle cramps).  The studies seem far from conclusive and of course it is suggested you speak with your doctor before trying either.

Like I said, I am one week into the no statin experiment.  I will speak with my doctor in a few days to determine next steps and post them here.  In the meantime, let me know if you are on a statin and have experienced muscle fatigue or cramping.  If so, how did you deal with it?

References:

“Statin Side Effects: Weigh the Benefits and Risks.” Statin Side Effects: Weigh the Benefits and Risks. Mayo Clinic, 24 Apr. 2013. Web. 19 June 2014.

Lundin, Deborah. “How Can I Avoid Leg Cramps When Taking Cholesterol Medicine?” LIVESTRONG.COM. LIVESTRONG.COM, 16 Aug. 2013. Web. 19 June 2014.

Comments

  1. PAUL's DOC says:

    There is now pretty good evidence that vitamin D deficiency is associated with statin-induced myalgias (SIM.) There is also good evidence that vitamin D supplementation is associated with a further reduction in cholesterol and triglyceride levels. There are very few patients who cannot safely take a 1,000 IU of vitamin D but when in doubt talk to your MD.

  2. Thanks for the Vitamin D tip. That might explain my cravings to spend time outdoors in the sun!

    Last year I had what was either severe cramps in my calf or a possible torn muscle. I started to worry quite a bit that the 80mg Lipitor I was on may be a factor. After my annual appointment with my cardiologist in March, I was permitted to cut my lipitor dose in half for three months if I promised to eat right and keep exercising. A lipid panel was ordered afterwards to see if my HDL and LDL were still in control. Yesterday, I got the word back from the Dr’s office and I am happy to report I will now be on a 40mg dose per day.

    • Hello Sean, 80mg is a pretty hefty dose. How is the cramping now?

      I was off my statin for about 3 weeks and just started on a new brand, same dosage. One discouraging sign is I did have another round of cramping before I started the statin again. It was after a workout focused on the legs, so I think it may be more related to stressing the muscle. Staring the Vitamin D and talking to my Doctor again.

      • The calf has been good. More recently, my hip/glute area has been achy. I’m trying to be extra vigilant about warming up and stretching also. The fact that I proved I don’t need the max dosage of statin is big for me. I’m only 43, so I try to plan long term.

Trackbacks

  1. […] by a 15 minute run and then a walk.  This is to get you used to transitions.  I can already tell cramping is going to be an issue for […]

  2. […] am learning my lesson and bringing more issues to my Doctor’s attention.  I am still getting cramping in my legs and feet.  My primary physician recommended a new statin and vitamin D supplement.  My […]

Speak Your Mind

*